Membership information 0800 225 5677
Medicolegal advice 0800 225 5677

Lithium levels not monitored

01 September 2006

Mrs L was in her forties when she was diagnosed with bipolar disorder. Her psychiatrist started lithium and checked her levels regularly, adjusting doses accordingly. Once her mood stabilised, Mrs L was discharged back to the care of her GP, Dr G, who prescribed lithium on monthly repeat prescriptions.

Over the next four years she saw Dr G several times. On one occasion Dr G prescribed a loop diuretic, but did not record the reason for this in the notes. A year later, the prescription was changed to a thiazide diuretic (co-amilozide). Again no reason was documented.

Almost a year later, and almost 12 years since she had started taking lithium, Mrs L visited another partner in the practice, Dr S, complaining of shakes and constipation. She was prescribed diazepam.

Two days later another GP, Dr B, was called for a home visit as Mrs L was confused, and could not stand. He organised an appointment with psychiatry in two months’ time and blood tests with the district nurse.

The following morning, Mrs L’s husband took her to hospital where she was diagnosed with lithium toxicity. Mrs L brought a claim against the GPs in the practice – Dr G, Dr B and Dr S – alleging failure to have a system in place for monitoring, managing or supervising repeat prescribing, for negligently issuing multiple prescriptions of inappropriate and contraindicated diuretics and for failing to refer Mrs L to hospital for urgent/immediate review.

It was alleged that, as a result of the above, the claimant suffered a three week coma and had been left with neurological impairment, memory difficulties and slurred speech. It was also alleged that her mobility was impaired as a result of prolonged immobilisation.

Expert opinion

Experts consulted felt the overall quality of care given to Mrs L by her GPs was poor. After hospital discharge, the GPs had sole responsibility for prescribing and monitoring the lithium. They were critical of the practice’s repeat prescribing system as no effort had been made to bring the patient in for review.

Dr B should have recognised the signs of lithium toxicity and known that the patient’s lithium levels needed to be checked. Dr S should have admitted Mrs L to hospital immediately when he visited her at home.

The experts concluded that Mrs L suffered lithium toxicity induced by the co-prescription of co-amilozide. The GPs, he felt, seemed unaware of any potential interaction and failed to recognise the symptoms of toxicity.

The claim was settled for £28,000 (US$53,000) plus costs.

Learning points

  • Repeat prescribing is a high-risk area with potentially serious consequences. It is therefore worth investing time, thought and resources in developing a safe system to support it.
  • Work with patients to ensure their safety. Patient advice leaflets can teach how and why lithium is monitored and how to recognise toxicity.
  • Since lithium has multiple interactions, a national formulary should be consulted before coprescribing.
  • Diuretics reduce lithium excretion and can lead to toxicity.

Further information

  • British National Formulary, www.bnf.org Using Lithium Safely Drug Ther Bull 37: 22–4 (1999)
  • Department of Health, National Service Framework for Mental Health, (1999)
  • Lewis T, Using the NO TEARS Tool for Medication Review.BMJ 21;329(7463):434 (2004)
  • National Prescribing Centre, Saving Time, Helping Patients: A Good Practice Guide to Quality Repeat Prescribing, (2004) www.npc.co.uk
Telerik.OpenAccess.TrackedList`1[System.Guid]